Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Des Moines, IA

July 2, 2000Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2000, 2:53 PM CDT for Kossuth County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 2:53 PM CDT (19:53 UTC)
Expired
Jul 2, 2000, 3:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:59 PM CDTHail 1Whittemore, IA
Jul 2, 3:15 PM CDTHail 1Algona, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS53 KDMX 021953
SVRDSM
IAC109-022030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 330 PM

* AT 251 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ALGONA...OR ABOUT 37 MILES
  NORTH OF FORT DODGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALGONA AROUND 300 PM
  NEAR WESLEY AROUND 330 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4313 9446 4294 9443 4293 9398 4321 9398

MYERS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT SUN JUL 2 2000

FOR TONIGHT...SFC BOUNDARY MOVING S INTO ERN IA ATOM PROBABLY IN
RESPONSE TO S/WV MOVG ACRS THE STATE.  WATER VAPOR IMAGERY SHOWS
DRYING MOVING INTO WARN IA ATOM SUGGESTING MID LVL DRY AIR MOVG OVR
VERY UNSTABLE AMS. UPR FLOW SHUD ALSO BECOME NW WHICH SHUD INCREASE
VERTICAL WIND SHEAR.  BOUNDARY FCST TO MOV SE INTO CWA THIS EVENING.
RISE/FALL PRESSURE COUPLET NOTED OVER THE PAST FEW HOURS IN NRN
IA/SRN MN.  ALL OF THESE FACTORS POINT TOWARDS INCREASING SEVERE
POTENTIAL ESPECIALLY FOR DOWNBURST WINDS.  WL GO SCT WORDING IN
ZONES AND WL MENTION SVR.  AFTER SUNSET...LOW LVL JET NOT VERY
IMPRESSIVE BASED ON MODELS BUT THERE SHUD BE ENOUGH TO SUPPORT TSTMS
INTO SC IA.

AFTER TONIGHT...UPR RIDGE BUILDS INTO IA MONDAY.  THINK THIS WL HELP
SUPPRESS THUNDERSTORMS MONDAY AND MONDAY NIGHT.  WL KEEP SML POP
GOING NE CORNER OF CWA.  NEXT BEST CHANCE FOR TSTMS APPEARS TO BE IN
THE EXTENDED WHEN A S/WV IS FCST TO DROP THE FNT BACK INTO IA.
OTHERWISE...VRY WARM AND HUMID UNDER THE RIDGE.  SE SFC FLOW NOT
GREAT FOR HOT TEMPS SO MODEST TEMPS IN FWC/FAN GUIDANCE MAY NOT BE
TO FAR OFF.

.DSM...NONE
JOHNSON

In the hours before

Special weather statement, Jul 2, 12:10 PM CDT, 2 hours 43 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT SUN JUL 2 2000

HAZARD--SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN.  SOME MAY
BE SEVERE AS WELL WITH DAMAGING WINDS AND LARGE HAIL.  TORNADOES ARE
NOT LIKELY.

AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE
FORECAST AREA.

TIMING DETAILS--INITIAL THUNDERSTORM DEVELOP IS POSSIBLE NORTH OF
HIGHWAY 30 ACROSS NORTHERN IOWA THROUGH 6 PM THIS EVENING.  A HIGHER
PROBABILITY OF THUNDERSTORM DEVELOP IS JUST NORTH AND NORTHWEST OF
THE DES MOINES...NATIONAL WEATHER SERVICE...COUNTY WARNING AREA IN
FAR NORTHWEST IOWA AND SOUTHERN MINNESOTA.

ONCE DEVELOPED...THE STORMS SHOULD MOVE SLOWLY SOUTHEAST ACROSS
CENTRAL IOWA THROUGH THE NIGHT. THE BEST CHANCE FOR STORMS SOUTH OF
I80 WILL BE DURING THE OVERNIGHT HOURS.

METEOROLOGICAL COMMENTS-- A STATIONARY FRONT WAS ACROSS SOUTHERN
MINNESOTA INTO SOUTHEAST SOUTH DAKOTA LATE THIS MORNING.  IN
ADDITION...AN OUTFLOW BOUNDARY WAS MOVING SLOWLY NORTH ACROSS NORTH
CENTRAL IOWA.  THE AIRMASS SOUTH OF THESE BOUNDARIES WAS VERY
UNSTABLE AT 1200 PM CDT...BUT THERE WAS ALSO A FAIRLY STRONG CAP
OVER THE STATE.  THUNDERSTORMS MAY DEVELOP ALONG THE OUTFLOW
BOUNDARY IN NORTHERN IOWA OR ALONG THE STRONGER FRONT JUST TO THE
NORTHWEST.  IN EITHER EVENT...ONCE FORMED...SCATTTERED STORMS SHOULD
MOVE SOUTHEAST INTO AND ACROSS IOWA.  THE LOW-LEVEL JET ORIENTATION
TONIGHT WILL NOT BE OVERLY FAVORABLE WHICH SHOULD LIMIT THE THREAT
OF SEVERE WEATHER AFTER SUNSET.

THE WIND SHEAR PROFILE IS NOT VERY FAVORABLE FOR ORGANIZED STORMS.
HOWEVER...MID LEVEL DRY AND A LARGE AMOUNT OF INSTABILITY MAY ALLOW
SOME STORMS TO REACH SEVERE LIMITS THIS EVENING.  THE BEST CHANCE
FOR SEVERE WEATHER IS NORTH OF I80 BEFORE DARK.  THE SLOW MOVEMENT
OF THE THUNDERSTORMS SHOULD PRODUCE LOCALLY HEAVY RAIN.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...ESPECIALLY NORTH OF I80.

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:35 AM CDTSevere Thunderstorm WarningDMXEmmet40 min
Jul 2, 6:02 AM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto43 min
Jul 2, 3:17 PM CDTSevere Thunderstorm WarningDMXHumboldt43 min
Jul 2, 3:28 PM CDTSevere Thunderstorm WarningDMXWorth47 min
Jul 2, 3:50 PM CDTSevere Thunderstorm WarningDMXPocahontas55 min
Jul 2, 4:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo47 min
Jul 2, 4:44 PM CDTSevere Thunderstorm WarningDMXPocahontas26 min
Jul 2, 4:54 PM CDTTornado WarningDMXPocahontas36 min
Jul 2, 5:12 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.